Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 242, NWS Springfield, MO

August 2, 2002Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 12:59 PM CDT for Texas County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 12:59 PM CDT (17:59 UTC)
Expired
Aug 2, 2002, 1:45 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:11 PM CDTHail 0.75Houston, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WUUS53 KSGF 021759
SVRSGF
MOC215-021845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TEXAS COUNTY IN MISSOURI

* UNTIL 145 PM CDT

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOUSTON...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  TEXAS COUNTY.

THE TOWNS OF BUCYRUS...SOLO AND SIMMONS ARE ALSO IN THE PATH OF THIS
STORM.

LAT...LON 3734 9180 3744 9198 3728 9213 3716 9193

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:55 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Aug 2, 2:55 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT FRI AUG 2 2002

FORECAST CHALLENGES INCLUDE CHANCE OF THUNDERSTORMS TODAY AND
TEMPERATURES.

SURFACE FRONT STILL PUSHING SOUTH AND EXTENDED FROM QUINCY IL TO
EMPORIA KS AT 07Z.  SUBSTANTIAL DROP IN DEWPOINTS BEHIND THE FRONT
WITH READINGS IN THE LOWER 50S ACROSS NORTHWEST MISSOURI.

THE FRONT WILL SAG INTO SOUTHERN MISSOURI AND BECOME MORE DIFFUSE
TODAY.  MODEST LOW LEVEL CONVERGENCE AND MOISTURE POOLING ALONG THE
WEAKENING FRONT WILL SPARK A FEW AFTERNOON AND EARLY EVENING
THUNDERSTORMS.  APPEARS DEWPOINTS MAY LOWER A BIT ACROSS CENTRAL
MISSOURI THIS AFTERNOON AS LOW LEVEL FLOW TURNS NORTHEAST. THIS
ALONG WITH MORE CLOUD COVER WILL LIKELY KEEP TEMPERATURES IN CHECK.
THEREFORE I WILL CANCEL THE HEAT ADVISORY.

THE UPPER RIDGE WILL ASSERT ITSELF ACROSS THE REGION OVER THE NEXT
SEVERAL DAYS BRINGING A PROLONG PERIOD OF HOT AND HUMID WEATHER WITH
LITTLE CHANCE OF RAIN.  I WILL NOT ISSUE HEAT RELATED PRODUCTS AT
THIS TIME. IT APPEARS DEWPOINTS MAY LOWER A BIT ON SATURDAY AS
SURFACE WINDS MAINTAIN AN EASTERLY COMPONENT.  HIGHS IN THE MIDDLE
TO UPPER 90S LOOK TO BE COMMON OVER THE WEEKEND INTO NEXT WEEK.

.SGF...NONE.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:00 PM CDTSevere Thunderstorm WarningSGFOzark45 min
Aug 2, 2:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 2, 4:07 PM CDTSevere Thunderstorm WarningSGFNewton38 min
Aug 2, 4:34 PM CDTSevere Thunderstorm WarningSGFTaney41 min
Aug 2, 4:51 PM CDTSevere Thunderstorm WarningSGFOregon39 min
Aug 2, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry48 min
Aug 2, 5:21 PM CDTSevere Thunderstorm WarningSGFNewton39 min
Aug 2, 5:31 PM CDTSevere Thunderstorm WarningSGFDent44 min
Aug 2, 5:42 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski33 min
Aug 2, 5:50 PM CDTFlash Flood WarningSGFBarry3 hr
Aug 2, 5:51 PM CDTSevere Thunderstorm WarningSGFLawrence39 min
Aug 2, 6:34 PM CDTSevere Thunderstorm WarningSGFBarton41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.